Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2009, 9:51 PM MDT for Arthur County, Garden County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2009, 9:51 PM MDT (03:51 UTC)
- Expired
- Jun 23, 2009, 10:15 PM MDT
- In force
- 24 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Arthur County, NE, Garden County, NE
The radar
The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:37 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2268 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 240351
SVRLBF
NEC005-069-240415-
/O.NEW.KLBF.SV.W.0166.090624T0351Z-090624T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
951 PM MDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF ARTHUR...
* UNTIL 1015 PM MDT
* AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 15 MILES WEST OF BOURQUIM HILL TO 11 MILES
NORTHEAST OF LEWELLEN...OR ALONG A LINE EXTENDING FROM 19 MILES
NORTH OF OSHKOSH TO 18 MILES SOUTHWEST OF ARTHUR...AND MOVING
NORTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BOURQUIM HILL BY 1000 PM MDT...
JENSEN LAKE AND HAYTHORN LAKE BY 1005 PM MDT...
ARTHUR BY 1010 PM MDT...
SAND PUDDIN LAKE AND 7 MILES WEST OF THREE MILE LAKE BY 1015 PM
MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY
MORNING FOR WESTERN NEBRASKA.
&&
LAT...LON 4171 10244 4174 10206 4174 10149 4170 10140
4141 10168 4139 10175 4139 10204 4131 10205
4128 10214
TIME...MOT...LOC 0351Z 231DEG 44KT 4171 10224 4144 10193
$$
SPRINGER2 follow-up statements
000
WWUS53 KLBF 240359
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 PM MDT TUE JUN 23 2009
NEC005-069-240415-
/O.CON.KLBF.SV.W.0166.000000T0000Z-090624T0415Z/
ARTHUR NE-GARDEN NE-
959 PM MDT TUE JUN 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR EAST CENTRAL GARDEN AND ARTHUR COUNTIES...
AT 957 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BOURQUIM HILL TO 12 MILES SOUTHWEST OF
HAYTHORN LAKE...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF
ARTHUR TO 16 MILES SOUTHWEST OF ARTHUR...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
JENSEN LAKE BY 1010 PM MDT...
HAYTHORN LAKE...HIGHWAY 61 MILE MARKER 120...HIGHWAY 61 MILE MARKER
130 AND ARTHUR BY 1015 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY
MORNING FOR WESTERN NEBRASKA.
&&
LAT...LON 4171 10244 4174 10206 4174 10149 4170 10140
4141 10168 4139 10175 4139 10204 4131 10205
4128 10214
TIME...MOT...LOC 0359Z 261DEG 26KT 4172 10193 4142 10191
$$
SPRINGER000
WWUS53 KLBF 240412
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM MDT TUE JUN 23 2009
NEC005-069-240422-
/O.EXP.KLBF.SV.W.0166.000000T0000Z-090624T0415Z/
ARTHUR NE-GARDEN NE-
1012 PM MDT TUE JUN 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARDEN AND ARTHUR
COUNTIES WILL EXPIRE AT 1015 PM MDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY
MORNING FOR WESTERN NEBRASKA.
VERY HEAVY RAIN AND GUSTY WIND ARE STILL LIKELY WITH THESE STORMS.
LAT...LON 4171 10244 4174 10206 4174 10149 4170 10140
4141 10168 4139 10175 4139 10204 4131 10205
4128 10214
TIME...MOT...LOC 0412Z 261DEG 26KT 4173 10181 4143 10179
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:49 PM MDT, 8 hours 2 minutes earlier.
Area forecast discussion, Jun 23, 1:49 PM MDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 249 PM CDT TUE JUN 23 2009 .SYNOPSIS... UPPER RIDGE BUILDING FROM SRN PLAINS NWWD INTO THE HIGH PLAINS. AROUND THE PERIPHERY OF THIS RIDGE A GOOD FETCH OF MOISTURE NWD FROM THE CENTRAL PACIFIC...SOON TO BE REINFORCED BY A TAP FROM THE GULF. FURTHER WEST...SERIES OF SHORT WAVE TROFS LOCATED FROM THE NRN PACIFIC INTO THE PAC NW....WITH LOW WAVE TROF APPROACHING THE SRN CALI COAST. THIS SETS THE NRN ROCKIES THROUGH THE NRN HIGH PLAINS IN A REGION OF CONFLUENCE ALOFT. CLOSER TO HOME...M70S DEW POINTS HAVE BEEN POOLING N OF A OLD OUTFLOW BNDRY/WARM FRONT. REMAINING CONVECTION ASSOCIATED WITH EARLIER NRN PLAINS SHORT WAVE WANING...THOUGH MID LEVEL CONVECTIVE AC LINGERS. TEMPS IN THE NRN ZONES HAVE BEEN HELD DOWN DUE TO CLOUD COVER...BUT FURTHER S HIGH MOISTURE IN THE LOW LEVELS INHIBITS FULL POTENTIAL AS WELL. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... RUC SEEMS TO HAVE THE BEST HANDLE ON THE NEAR TERM SITUATION WHICH HAS BEEN MUDDIED BY EARLIER CONVECTION. NAM MOVED BNDRY NWD A LITTLE TOO FAST...WHILE RUC EVENUALLY DEVELOPS CONVECTION ALONG IT...WITH NEW DEVELOPMENT PROP WWD ALONG THE BNDRY. 18Z LBF SOUNDING SHOWS A DECENT CAP LEFT TO ERRODE...BUT ONCE IT DOES SHOULD BE RAPID DEVELOPMENT. RUC BUFKIT PROFILE WOULD SUGGEST SPLITTING INITIAL CELLS BY LATE AFTERNOON WITH RIGHT MOVERS DOMINATING. SLIGHT BACKING IN THE MID LEVELS EVIDENT IN 18Z LBF SOUNDING WOULD CONFIRM THIS...AND ALTHOUGH RIGHT MOVERS WOULD DOMINATE...LEFT MOVERS COULD REMAIN STRONG FOR A SHORT TIME. ALSO OF CONCERN WOULD BE HIGH PW VALUES NEARING 2 STD DEV ABOVE THE MEAN FOR JUNE. STORM MOTION SHOULD HELP THINGS MOVE ALONG BUT IF TRAINING OCCURS THERE COULD BE PROBLEMS. THOUGH DRY MID LEVELS EXIST SOMEWHAT...NOT SURE THAT THERE WOULD BE A CONCENTRATED COLD POOL TO SHOVE THE BNDRY TOO FAR SWD AND MODELS TENDS TO LEAVE IT IN THERE AREA AS IT GETS REINFORCED BY ANOTHER FRONT MOVING INTO THE NRN PLAINS. LOW LEVEL MOISTURE VALUES REMAIN ELEVATED INTO TOMORROW AS WELL WHICH YIELDS SB CAPE >3K J/KG. BUFKIT PROFILES WOULD SUGGEST HIGH BASED CONVECTION S OF I-80 INITIALLY...THOUGH THIS WILL BE BASED ON BNDRY POSITION. ZONAL FLOW ALOFT WILL MAKE TIMING ISSUES TOUGH TOO...THOUGH HAVE LEANED TWD TYPICAL DIURNAL TRENDS. AS UPPER HIGH BUILDS NWWD...SRLY LOW LEVEL FLOW WILL WASH OUT THE FRONT ON THU. LEE TROF SHOULD BE MOST PRONOUNCED THOUGH IN THE NRN HIGH PLAINS...SO NWRN CWA COULD GET RESIDUAL TSRA DEVELOPMENT BY LATE AFTERNOON THERE...SO HAVE LEFT SLGHT POPS FOR THAT. TEPMS HAVE GENERALLY BEEN BELOW GUIDANCE THE LAST FEW DAYS DUE IN PART TO WET GROUND AND CONVECTIVE REMNANTS. WILL KEEP AOB GUIDANCE AS WELL IN THE NEAR TERM FOR MAXES...AND NEAR GUIDANCE FOR MINS. .LONG TERM (FRIDAY THROUGH TUESDAY)... LONGER TERM FCST WAS DESIGNED WITH THE ECMWF AS A BACKGROUND. HAVE LIKED THE CONSISTENCY OF THE ECMWF WHICH SHOWS A HIGHER AMPLIFICATION OF FEATURES TWD THE END OF THE PERIOD. THIS WILL MEAN THE UPPER RIDGE OVER MIDDLE PART OF THE COUNTRY WILL PERIODICALLY GET FLATTENED AND PUT THE LBF CWA IN OR NEAR THE MORE ACTIVE NRN BRANCH OF THE WESTERLIES. END RESULT WILL CONTINUE TO BE AN ACTIVE PERIOD FOR TSRA DEVELOPMENT INTO THE WEEKEND...WITH TEMPS AT OR SLIGHTLY ABOVE AVE...AND GUIDANCE SEEMS TO HAVE THIS HANDLED OK. && .AVIATION... OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL THE NEXT 24 HOURS FOR KLBF AND KVTN. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS WITH HEAVY RAIN...HAIL..AND WIND GUSTS ESPECIALLY FROM 22Z-02Z FOR KLBF...AND FROM 06Z-10Z FOR KVTN. HEAVY RAINS MAY BRING VISIBILITIES DOWN TO AROUND 1 MILE AND WINDS MAY GUST TO 60 MPH IN THE THUNDERSTORMS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...JWS AVIATION...DDB
Hazardous weather outlook, Jun 23, 3:13 PM MDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 413 PM CDT TUE JUN 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-242115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 413 PM CDT TUE JUN 23 2009 /313 PM MDT TUE JUN 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL AID THUNDERSTORM DEVELOPMENT TONIGHT. THE STORMS ARE EXPECTED TO DEVELOP ALONG A WEAK FRONT EXTENDING FROM CUSTER COUNTY...TO NORTH PLATTE...TO IMPERIAL EARLY AND THEN SHIFT SLOWLY NORTH INTO THE CENTRAL SANDHILLS OVERNIGHT. THE MAIN WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. HOWEVER...NEAR THE FRONT AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED ACROSS THE SOUTHERN PLAINS THROUGH THE WEEKEND...WITH MULTIPLE UPPER LEVEL DISTURBANCES TO CROSS THE STATE FROM WEST TO EAST. ALSO THE STALLED BOUNDARY IS EXPECTED TO MEANDER ACROSS THE REGION WEDNESDAY AND THURSDAY WITH A REINFORCING COLD FRONT TO STALL ACROSS THE CENTRAL PLAINS FOR THE WEEKEND. THIS WILL KEEP WESTERN AND NORTH CENTRAL NEBRASKA IN AN ACTIVE THUNDERSTORM PATTERN. WHILE AFTERNOON TEMPERATURES WILL STRETCH AT TIMES TO AROUND 90...THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH EACH PASSING DISTURBANCE. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER... ALONG ANY BOUNDARY...ISOLATED TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE DDB
In the hours before
Local storm report, Jun 23, 9:12 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 6 S CHAPPELL 41.01N 102.47W
06/23/2009 E70 MPH DEUEL NE PUBLIC
PUBLIC ESTIMATED 70 MPH WINDS WITH VERY HEAVY RAINFALL.
&&
SJACOBSLocal storm report, Jun 23, 9:21 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM HAIL 8 N OSHKOSH 41.52N 102.34W
06/23/2009 E0.50 INCH GARDEN NE PUBLIC
PUBLIC REPORTED HAIL SLIGHTLY BIGGER THAN MARBLE SIZE.
&&
SJACOBSLocal storm report, Jun 23, 9:28 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1028 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG 11 NW CHAPPELL 41.21N 102.62W
06/23/2009 CHEYENNE NE PUBLIC
PUBLIC REPORTED 70 MPH WIND GUSTS AND TREE DAMAGE WITH
TORRENTIAL RAINFALL.
&&
SJACOBSLocal storm report, Jun 23, 9:34 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 8 NE CHAPPELL 41.18N 102.36W
06/23/2009 E50 MPH DEUEL NE PUBLIC
THE PUBLIC ESTIMATED 50 MPH WINDS WITH HEAVY RAINFALL
FROM THUNDERSTORM.
&&
SJACOBSLocal storm report, Jun 23, 9:41 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST OSHKOSH 41.41N 102.34W
06/23/2009 E60 MPH GARDEN NE TRAINED SPOTTER
THREE INCH DIAMETER TREE BRANCHES REPORTED DOWN...WITH
POWER FLICKERING ON AND OFF.
&&
BTAYLORLocal storm report, Jun 23, 9:48 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1048 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG LEWELLEN 41.33N 102.14W
06/23/2009 GARDEN NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED A LARGE TREE DOWN IN THE CITY OF
LEWELLEN DUE TO 60 TO 70 MPH WIND GUSTS.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:05 PM MDT | Tornado Warning | LBF | Logan | 40 min |
| Jun 23, 6:43 PM MDT | Tornado Warning | LBF | Custer, Lincoln, Logan | 47 min |
| Jun 23, 7:25 PM MDT | Tornado Warning | LBF | Custer, Lincoln, Logan | 50 min |
| Jun 23, 8:14 PM MDT | Tornado Warning | LBF | Custer | 31 min |
| Jun 23, 8:38 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 37 min |
| Jun 23, 8:44 PM MDT | Flash Flood Warning | LBF | Custer, Lincoln, Logan | 3 hr |
| Jun 23, 8:46 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| Jun 23, 8:58 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 62 min |
| Jun 23, 9:16 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 29 min |
| Jun 23, 9:16 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 28 min |
| Jun 23, 9:59 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.